Breathing problem-dystonia?or drug side effects?


Posted by Shirley-Arkansas-USA , Apr 04,2002,18:00   Archive
Just some food for thought. For those of you with breathing problems, did they start before or after you started taking Klonopin? I'm sure this doesn't apply to everyone but some of us that take Klonopin or other drugs similar to it, may have the breathing problems due to the medications that we are taking. Side-effects for Klonopin do include shortness of breath, respiratory congestion and excess respiratory tract secretions. Benadryl also has similar side-effects and I take both. All drugs have many side-effects and we have to weigh the pros and cons of all of them/benefits versus risks.
These are usually rare side-effects but there none-the-less. Just thought that I would mention it. I don't plan on stopping my Klonopin or Benadryl but I am curious as to whether this might be the cause of the breathing problem or if it is a form of dystonia.
Just looking for answers and throwing out things for thought and discussion.

Shirley in Arkansas




Recommend Current pageAuthor Profile
Replies to this message


Re: Breathing problem-dystonia?or drug side effects?

Re : Breathing problem-dystonia?or drug side effects? --- Shirley-Arkansas-USA
Posted by Joann Humphrey , Apr 04,2002,18:05 Top of Thread Archive
Interesting!. I hadn't thought about that. I don't have bad breathing problems, but it did start after I was diagnosed with BEB & started taking klonopin.
Joann in Western Ark.



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?

Re : Breathing problem-dystonia?or drug side effects? --- Shirley-Arkansas-USA
Posted by Tim Johnson-PA-USA , Apr 04,2002,19:18 Top of Thread Archive
All of my breathing difficulties preceded medication. Klonopin is the only med I take for BEB/meige, and it helps the breathing problems sometimes and not others. Who knows why that is....
Tim in PA



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?

Re : Breathing problem-dystonia?or drug side effects? --- Shirley-Arkansas-USA
Posted by Christel-California , Apr 04,2002,19:39 Top of Thread Archive
I don't take Klonopin, it didn't do anything for me, don't take Benadryl either, it puts me to sleep. I take Ativan and don't recall that breathing problems are a side effect.

Christel in Ca.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?

Re : Re: Breathing problem-dystonia?or drug side effects? --- Christel-California
Posted by catherine pender , Apr 04,2002,20:35 Top of Thread Archive
Christel

Do you take anything else other that Ativan and how long have you been on it.

I have a little trouble breathing but I think it is an anxiety problem amd I sometimes take Gravol which is a motion sickness tablet. childrens dose.

Catherine




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Ativan/Catherine

Re : Re: Breathing problem-dystonia?or drug side effects? --- catherine pender
Posted by Christel-California , Apr 05,2002,08:35 Top of Thread Archive
It's all I take, Catherine, and have for about 7 years. I started with 1 mg a day and it was increased to 1 1/2 mg, but I still only take 1mg with rare exceptions. I take vitamins, of course.
Have fun in Mexico, at least it won't be snowing there.

Christel in Ca.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?/Christe

Re : Re: Breathing problem-dystonia?or drug side effects? --- Christel-California
Posted by Kathy in Atlanta (kathy,Kathy in Atlanta), Apr 05,2002,06:33 Top of Thread Archive
Christel, I take Ativan also. Isn't it similar to klonopin?



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Ativan/Kathy

Re : Re: Breathing problem-dystonia?or drug side effects?/Christe --- Kathy in Atlanta
Posted by Christel-California , Apr 05,2002,08:38 Top of Thread Archive
I don't think so, Kathy, ask Shirley, she'll know.

Christel in Ca. trying to wake up




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?

Re : Breathing problem-dystonia?or drug side effects? --- Shirley-Arkansas-USA
Posted by Virginia , Apr 04,2002,19:53 Top of Thread Archive
I've wondered about this myself. My breathing problems began after I started Klonopin. I could try stopping, but I was such a mess when I stopped before, I'm not eager to do it again. It would take me several months to get off it and I would not know how long to stay off to know if the meds were the cause. I guess if I had something else to take instead, it might be worth a try.

Virginia in AL




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?

Re : Breathing problem-dystonia?or drug side effects? --- Shirley-Arkansas-USA
Posted by Joanne Matuzas , Apr 05,2002,13:04 Top of Thread Archive
Interesting question. My breathing started before the benedryl and
just about the time I started using the serax (same family as klonopin).
I believe the breathing is just part of the dystonia. It's hard to determine just what effects the meds actually have on the dystonia.
I figure if they help and I can function better WITHOUT having to increase dosages (that's the key for me) then I go for it. If symptoms worsen while taking the same dosages of meds, it is either we are progressing in our disorder or our body is getting used to the meds and needs more to control the symptoms. It's difficult to determine so everyone has to figure out for themselves just how far they are willing
to go to manage their symptoms. Hope this makes sense.

Also, to answer the question about Ativan and Klonopin from Kathy, they are in the same family of benzodiazepines although they act a bit differently. The med I am using, Serax, is also in that family. They are addicting, which is why it is important NOT to increase dosages without doctor advice. And as Virginia mentioned earlier, one must taper off slowly from this class of meds because the system gets used to them. It is also one of the reasons some neurologists do not like to prescribe them and prefer to try meds like Artane, Neurontin and baclofen. It's never simple, huh? Joanne M. San Diego, CA




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?

Re : Re: Breathing problem-dystonia?or drug side effects? --- Joanne Matuzas
Posted by Kathy in Atlanta (kathy,Kathy in Atlanta), Apr 06,2002,06:02 Top of Thread Archive
Thanks, Joanne. I am well aware that it can be addictive and have pretty much stuck to my 1.5 ml a day for the years I have been taking it, pretty much the same dose Christel is taking. It does act as a muscle relaxant, doesn't the klonopin as well? I took klonopin for awhile and it just stopped working on my spasms as effectively as the ativan.



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?

Re : Re: Breathing problem-dystonia?or drug side effects? --- Joanne Matuzas
Posted by Linda in CA (Linda Tuttle,Linda in CA), Apr 06,2002,09:41 Top of Thread Archive
I agree that there is nothing easy or predictable about BEB/Meige/Dystonia or whatever I call it for the day.
The breathing difficulties for me started prior to diaganosis - in fact, I could not convince my doctor that what I was experiencing was different from the breathing troubles that come with Panic attacks.
I have not noticed any changes since being on Klonopin. The breathing difficulties are often worse in the evenings - I seem to feel a progression recently and it is linked with another feeling of tightness and spasming throughtout my body. I am not sure if this is just the release of end of day tension from trying to hold it together and control symptoms while at work or if there is a progression taking place. Anybody else experiencing this??



Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile
Re: Breathing problem-dystonia?or drug side effects?

Re : Re: Breathing problem-dystonia?or drug side effects? --- Linda in CA
Posted by Christel-California , Apr 06,2002,09:49 Top of Thread Archive
Linda, I can't say that I have the same experience, but for you to still be working with this disorder and trying to hold it together and control symptoms all day is certainly a streeful situation and might account for the additional symptoms. I hope it is not a progression.

Christel in Ca.




Recommend Original Message Top of Thread Where am I? Current pageAuthor Profile